New York, 2007

Damaging Winds in New York, June 8, 2007

June 8, 2007 · NWS BTV · 6 events in 2 counties and zones

A strong mid-level atmospheric disturbance and cold front moved into an unstable airmass across St. Lawrence and Franklin counties New York during the evening hours of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong mid-level atmospheric disturbance and cold front moved into an unstable airmass across St. Lawrence and Franklin counties New York during the evening hours of the 8th. Thunderstorms developed in Ontario province Canada and moved into St. Lawrence county, where several reports of wind damage were noted, including widespread tree damage and some subsequent structural damage in Norwood and Russell (St. Lawrence county). Other towns reporting trees down included Massena, Piercefield and Stockholm Center (St. Lawrence county) and Constable (Franklin county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 8, 8:00 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 8, 8:00 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
900 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A SHARP COLD FRONT WILL MOVE ACROSS THE NORTH COUNTRY TONIGHT.
THIS FEATURE WILL ENHANCE THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS. SOME STORMS COULD PRODUCE GUSTY WINDS AND SMALL
HAIL FROM THE CHAMPLAIN VALLEY WESTWARD TO THE SAINT LAWRENCE
VALLEY. THE FRONT WILL SLOW DOWN ONCE IT MOVES EAST OF THE AREA...
AND THIS WILL HELP TO KEEP CLOUDS AND SHOWERS LINGERING INTO
SATURDAY MORNING ACROSS EASTERN VERMONT. A RETURN TO MORE SEASONAL
TEMPERATURES IS EXPECTED ON SATURDAY AND SUNDAY...WITH DRY WEATHER
EXPECTED FROM SATURDAY AFTERNOON THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STILL LOOKING AT POTENTIAL FOR ORGANIZED STORMS ACROSS THE SAINT
LAWRENCE VALLEY LATER THIS AFTERNOON/EVENING AND ISOLATED PULSE
STORMS OVER THE NORTHERN ADIRONDACKS AND CHAMPLAIN VALLEY.
FAVORABLE DEEP LAYER SHEAR PUSHES CLOSER TO THE SAINT LAWRENCE
VALLEY WHERE INSTABILITY AXIS EXISTS AND THIS SHOULD ENHANCE THE
POTENTIAL FOR ORGANIZED STORMS. DEEP LAYER SHEAR PULLS TO THE
NORTH AND NEVER SPREADS EAST ACROSS WEAKENING INSTABILITY OVER THE
REMAINDER OF NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY. THUS THE
CONVECTIVE MODE SHOULD BE ISOLATED PULSE INITIALLY...THEN LOOKING
AT MORE COVERAGE OF STORMS AS THE COLD FRONT APPROACHES.
HOWEVER...ONCE THE COLD FRONT MOVES EAST OF THE CHAMPLAIN VALLEY
BY MIDNIGHT...INSTABILITY WILL BE ALL BUT GONE. THUS WILL KEEP ANY
ENHANCED WORDING OF STORMS FROM THE CHAMPLAIN VALLEY WESTWARD.
LOOKING AT MAINLY SHOWERS AFTER MIDNIGHT TONIGHT WITH FRONT
SLOWING DOWN AS IT PUSHES EAST DUE TO BLOCKING UPPER LOW OFFSHORE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS MENTIONED ABOVE...FRONT SLOWS DOWN AS IT MOVES EAST OF THE AREA
AND THIS WILL RESULT IN MORE CLOUD COVER AND SHOWERS OVER EASTERN
VERMONT SATURDAY MORNING BEFORE FRONT FINALLY WEAKENS. MORE
SEASONABLE AIR MOVES IN VIA THE NORTHWEST FLOW ALOFT AND PERSISTS
THROUGH SUNDAY. DRY WEATHER IS EXPECTED FOR ALL AREAS SATURDAY
AFTERNOON THROUGH SUNDAY AS WEAK HIGH PRESSURE BUILDS INTO THE REGION.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
BLOCKING PATTERN SETS UP THROUGH THE PERIOD WITH UPPER LOW
REMAINING OFFSHORE AND NOT ALLOWING SYSTEMS TO PROGRESS EAST INTO
NEW ENGLAND. THUS EXPECTING DRY WEATHER MONDAY AND TUESDAY WITH
HIGH TEMPERATURES SLIGHTLY ABOVE NORMAL. UPPER LOW OFFSHORE WANTS
TO RETROGRADE WESTWARD ON WEDNESDAY AND MOVES CLOSER TO THE AREA
BY FRIDAY. THERMAL PATTERN AT 850 MB SUGGESTS COOLING TEMPERATURES
FROM WEDNESDAY ONWARD...BUT FEEL MOISTURE WILL STILL BE LIMITED TO
PRODUCING ANY PRECIPITATION. THUS WILL CONTINUE WITH A DRY
FORECAST FOR MOST OF THE WEEK.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
FOR THE NEXT 24 HOURS...SCT TO BKN LINE OF OF THUNDERSTORMS TO
ADVANCE EASTWARD ACROSS NRN NY THROUGH THE EARLY EVENING
HOURS (00Z-03Z)...THEN INTO VT THEREAFTER (03Z-07Z).
AGAIN...HIGHEST THREAT OF STRONGER STORMS WOULD OCCUR MAINLY FROM
CHVLY WEST THIS EVENING...WHERE ISOLD STRONG WIND GUSTS TO 50 KT
POSSBL. HAVE OFFERED CIGS/VIS LOWERING BRIEFLY TO MVFR/IFR AS THIS
ACTIVITY PASSES. AS FRONT CONTINUES TO PUSH SLOWLY EAST LATER
TONIGHT...MEAN SOUTH/SOUTHWEST FLOW TO TURN NORTHWEST BY MORNING
KBTV NORTH AND WEST. AVBL GUIDANCE ALSO HINTING AT SOME POST-
FRONTAL STRATUS/STRATOCU AND LOWER MVFR/OCCNL IFR CIGS ACROSS ERN
HALF OF AREA LATER TONIGHT INTO EARLY MORNING HOURS ON
SATURDAY...WHICH APPEARS MORE LIKELY AS FRONT SLOWS DOWN JUST EAST
OF REGION. WILL THUS OFFER MORE PESSIMISTIC CONDS FROM KBTV EAST
ON SATURDAY WITH CLEARING SLOW TO OCCUR. FURTHER WEST WILL OFFER A
GENERAL CLEARING TREND AS DEEPER FRONTAL MOISTURE SHOULD PUSH EAST
OF THIS AREA.

00Z SUNDAY THROUGH WEDNESDAY...AFOREMENTIONED COLD FRONT SLOWS AND
STALLS EAST OF AREA. THIS WILL LEAD TO MORE ENHANCED CLOUD
COVER...AND A LOW CHC OF SHOWERS EAST THROUGH MUCH OF THE PERIOD.
HIGHEST PROB OF CONTINUOUS VFR CONDS TO OCCUR ACROSS WESTERN HALF
OF FA...FROM DACKS INTO SLV WHERE MEAN HIGH PRESSURE AND DRIER
MOISTURE PROFILES SHOULD PREVAIL.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH 373 UNTIL 11 PM EDT
VTZ001-002-005-009-011-016>019.
NY....SEVERE THUNDERSTORM WATCH 373 UNTIL 11 PM NYZ026>031-034-035-087

&&

SYNOPSIS...
NEAR TERM...HANSON
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 8, 7:34 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
834 PM EDT FRI JUN 8 2007

NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-090300-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
834 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VTZ003-004-006>008-010-012-090300-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
834 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 8, 6:24 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
724 PM EDT FRI JUN 8 2007

NYZ026-027-029>031-034-087-090130-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
OGDENSBURG...POTSDAM...GOUVERNEUR
724 PM EDT FRI JUN 8 2007

...STRONG STORMS TO MOVE INTO NORTHERN NEW YORK...

A LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN ONTARIO AND
LAKE ONTARIO WILL CROSS INTO WESTERN SAINT LAWRENCE COUNTY AROUND
830 PM EDT. THE STORMS WILL CONTINUE TO MOVE EASTWARD ACROSS THE
NORTHERN ADIRONDACKS AND SAINT LAWRENCE VALLEY THROUGH 10 PM.

PERSONS IN THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS
SHOULD PREPARE FOR THUNDERSTORMS LATER THIS EVENING. STRONG GUSTY
WINDS...SMALL HAIL...AND DEADLY LIGHTNING WILL ACCOMPANY THE
STORMS. BE READY TO MOVE INTO A STURDY BUILDING WHEN THUNDERSTORMS
APPROACH.

NYZ028-035-VTZ001-002-005-009-011-017>019-090130-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...UNDERHILL...BRISTOL...RIPTON...
EAST WALLINGFORD...KILLINGTON
724 PM EDT FRI JUN 8 2007

...THUNDERSTORMS TO MOVE INTO THE CHAMPLAIN VALLEY BEFORE MIDNIGHT...

THUNDERSTORMS WILL MOVE INTO THE CHAMPLAIN VALLEY BY 11 PM
TONIGHT. THUNDERSTORMS MOVING ACROSS SOUTHERN ONTARIO AND WESTERN
NEW YORK WILL CROSS THE ADIRONDACKS THIS EVENING...BEFORE REACHING
THE CHAMPLAIN VALLEY.

PERSONS IN THE CHAMPLAIN VALLEY SHOULD PREPARE FOR THUNDERSTORMS
BETWEEN 11 PM AND 1 AM. STRONG GUSTY WINDS...SMALL HAIL...AND DEADLY
LIGHTNING WILL ACCOMPANY THE STORMS. BE READY TO MOVE INTO A
STURDY BUILDING WHEN THUNDERSTORMS APPROACH.

HANSON

The radar

The Ft Drum radar (KTYX), 124 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
June 8, 8:10 PM EST
Where
St. Lawrence County, Norwood
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.750, -74.980

Numerous trees were blown down.

Thunderstorm Wind, St. Lawrence

When
June 8, 8:10 PM EST
Where
St. Lawrence County, Stockholm Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.750, -74.820

Trees were blown down.

Thunderstorm Wind, St. Lawrence

When
June 8, 8:10 PM EST
Where
St. Lawrence County, Russell
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.430, -75.150

Dozens of trees were blown down. Some trees fell and damaged a pavilion at the Lazy River Road playground.

Thunderstorm Wind, St. Lawrence

When
June 8, 8:12 PM EST
Where
St. Lawrence County, Massena
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.930, -74.870

Trees were blown down across several city streets.

Thunderstorm Wind, Franklin

When
June 8, 8:40 PM EST
Where
Franklin County, Constable
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.930, -74.280

Trees were blown down.

Thunderstorm Wind, St. Lawrence

When
June 8, 8:45 PM EST
Where
St. Lawrence County, Piercefield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
44.230, -74.570

A tree and several large limbs were blown down on power lines on Gull Pond Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35323, 35324, 35325, 35327, 35328, 35329.